Immune checkpoint inhibitors, which strengthen the immune response against tumor cells, have become standard of care for many patients with advanced cancers; however, the medications can often cause side effects, most commonly affecting the skin. A new study led by researchers at Massachusetts General Hospital (MGH) and published in JAMA Dermatology indicates that these side effects may actually be an indicator that the medications are working.
For the study, investigators accessed the TriNetX Diamond network, a database of health records and claims data from more than 200 million U.S. and European patients. The team compared information for 14,016 patients with advanced cancer who were treated with immune checkpoint inhibitors: 7,008 who developed skin-related side effects and 7,008 who did not.
The median study follow-up was 3.2 years and 3,233 (26.1%) of the patients had died during that time. Patients who experienced at least one skin-related adverse event had a 22% decrease in mortality. Interestingly, this protective effect was not the same for all skin-related adverse events and was strongest among patients who developed vitiligo (loss of skin color in blotches), lichen planus (an inflammatory skin condition), itchiness, dryness, and non-specific rashes, ranging from a 30%–50% protection from mortality.
“These data provide oncologists and dermatologists with important prognostic information when counseling immunotherapy recipients on the clinical implications of the skin toxicities,” says senior author Yevgeniy R. Semenov, MD, an investigator in the Department of Dermatology at MGH. “Also, skin toxicities tend to occur early in the course of immunotherapy and present an opportunity to evaluate efficacy soon after initiating treatment. As such, our findings may help identify patients who are more likely to benefit from their current immunotherapy regimen versus those who may need to be considered for a stronger or alternative treatment regimen.”
Source: Read Full Article